Phenobarbital-induced gingival hyperplasia

Ardeshir Lafzi, Ramin Mostofi Zadeh Farahani, Mohammadali Mohajel Shoja

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Aim: The aim of this article is to present a case of a phenobarbital- induced gingival hyperplasia (GH), discuss possible etiological mechanisms of drug-induced GH, and to present a concise review of the literature. Background: GH is a well-known complication associated with anticonvulsant phenytoin, antihypertensive calcium channel blockers, and immunosuppressant cyclosporine therapy. Sodium valproate and primidone has very rarely been found to cause GH. Report: An extremely rare case of phenobarbital-induced GH in a 28-year-old male patient who had received this drug for three years is presented. The histological examination of the lesion revealed a hyperplastic epithelium, epithelial acanthosis, and elongated rete ridges as well as obviously enhanced dense collagenous fibers and proliferation of fibroblasts. Summary: Phenobarbital-induced GH is a rare clinical entity which necessitates meticulous evaluation. However, it seems to show a benign behavior with reference to recurrence after surgical excision.

Original languageEnglish (US)
Pages (from-to)50-56
Number of pages7
JournalJournal of Contemporary Dental Practice
Volume8
Issue number6
StatePublished - Jan 9 2007
Externally publishedYes

Keywords

  • Hyperplasia
  • Phenobarbital
  • Pseudoepitheliomatous hyperplasia

ASJC Scopus subject areas

  • Dentistry(all)

Fingerprint Dive into the research topics of 'Phenobarbital-induced gingival hyperplasia'. Together they form a unique fingerprint.

Cite this